Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 5, 2003

July 5, 2003 · NWS PHI · 1 event in 1 county or zone

The gust front associated with a severe thunderstorm knocked down a few large trees in northern Philadelphia. PECO Energy reported about 79,000 of its customers lost power because of the thunderstorms and this included the city of Philadelphia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The gust front associated with a severe thunderstorm knocked down a few large trees in northern Philadelphia. PECO Energy reported about 79,000 of its customers lost power because of the thunderstorms and this included the city of Philadelphia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT SAT JUL 5 2003

EXCESSIVE HEAT WRNG FOR URBAN AREAS WILL BE CONTD THRU TMRW. ALL
GUID REACHES CRIT IN URBAN AREAS. GFS RMNS THE MDL OF CHOICE WITH
SOME COMP FOR SUN AND AGN ON THU. GFS INIT BETTER THAN THE ETA
ALF...BUT ITS H8 MSTR FIELD LEAVES PLENTY TO BE DESIRED.
NEVERTHELESS...ITS INIT PCPN FCST IS HEADS AND TAILS OVR THE ETA.
UPSHOT FOR US IT APRS BEST CHCS OF ORGANIZED CONVECTION WILL BE
ALONG OUR NRN ZNS THIS EVE. CDFNT THEN DISPTS IN THE SUMMERTIME
GRAVEYARD OVR US ON SUN...MAY STILL ACT AS A FOCUSING MECH BOTH SUN
AND THEN MON IN FCSTD WAA. 00Z GFS IS THE FASTEST MDL WITH MOVG THE
LONG WV TROF EWD ON THU. OTHER THAN THE NOGAPS THE REMAINING MED RNG
MDLS ARE SLOR. CUR HPC POSN WHICH SHOWS A SLGLTY SLOR THAN GFS SOLN
IS PREFERRED GIVEN HOW MUCH THE MDL HAS SLOWED FROM ITS 00Z/06Z RUNS.
IT SHLD BE NOTED THE LATEST UKMET HAS TRENDED FASTER THAN EVEN THE
GFS.

RMNT SHRTWV WHICH SHOWED UP IN UA ANLYS AT 12Z WILL MOV THRU OUR
SRN CWA TWD EVE. THERE APRS TO BE ENUF FCSTD JUICE (CAPES ABT 3K) TO
KEEP A CHC OF THUNDER IN THE FCST THRU THE EVE ALL ZONES. WIND
FIELDS ARE STRONGEST N OF OUR CWA QUITE DISCONNECTED FROM THE HIEST
CAPES. BUT THERE IS A STEEP DROP (25C) OF THETA E WITH HEIGHT AND
THIS COULD SUPPORT A COUPLE OF PULSE SVR TSRAS ACRS SERN ZNS. PBLM
WILL BE THAT WRLY WINDS ARE KICKING IN FIERCELY AT SFC AND THIS WILL
CUT DOWN CNSDRBLY ON INFLOW. WOULDN/T EXPECT MORE THAN ONE OR TWO
SVR PULSERS AT WORST. ACRS OUR NRN ZNS IT WILL DEPEND IF CURRENT MCS
CAN RAMP UP IN TIME TO MOVE THRU THIS EVE AND BACK OUR WINDS INTO
THE SW PRECEDING IT. THETA E RDGG RMNS STGST ALG THE NY/PA BORDER.
THIS LOOKS VERY SIM TO YDA WITH THE GREATEST CHCS UP N AND IN THE
LATE EVE HRS. YDA/S REALLY JUICY AIR MASS AT LOW LVLS IN THE MIDWEST
SPLIT IN TWO. THE FIRST PIECE IS TOO FAR NE TO TRIGGER TSRA AND THE
REST RMNS IN THE MIDWEST AND WILL PBLY FIRE UP ANOTHER MCS TNGT. THE
PERILS OF TSRA FCSTG YDA I WAS WRONG EXPECTING A CONFLUENCE OF
EVENTS IN OUR NRN ZNS. CONVECTION IN THE OH VLY STOPPED A LARGER
SLUG OF JUICIER AIR FROM ARRIVING.

GUID MINS FROM A COMFORT STANDARD RMN AWFUL FOR TNGT...BUT DO NOT
SEEM TOO FAR OFF THE BEATEN TRACK. ITS SORT OF THE WORST OF BOTH
WORLDS AS ONLY SCTD THUNDER EXPECTED WITH A SW WIND AND CLD DEBRIS
TO KEEP TEMPS UP.

EMPHASIS FOR TSRAS TMRW WITH RESPECT TO HIEST CHCS WILL BE IN SRN
ZNS AS WHAT/S LEFT OF THAT FRONT TRIES TO MOV THRU OUR CWA. HIEST
CAPES AND INSTAB IS FROM PHL METRO AREA S. BUT AGAIN FCSTD WIND
FIELDS RMN WEAK ALF AND THE THETA E DROP WITH HGT IS NOT AS
IMPRESSIVE AS THE MDLS FCST MCS DEBRIS OVR US. WE WILL MAINTAIN A
LOW CHC GIVEN TROF LINGERS ACRS OUR CWA AND CONVECTIVE TEMP IS FCSTD
TO BE REACHED. WE LEFT NWRN ZNS DRY WHERE CAPES WERE AOB 1K J.
STILL BLV THE GFS IS A BIT TOO DRY WITH DEWPTS ACRS OUR NERN ZNS.
WRLY FLOW ALF SHLD NOT PERMIT MUCH DRYING AND WE WILL COMP BTWN THE
ETA AND GFS.

VARIED SOLNS FOR SUN NGT AND MON AMONG THE MDLS WITH RESPECT TO WAA
INDCD PCPN SHOT. MSTR FROM THE FIELD IS SUPPOSE TO COME FROM NE
WHERE A MCC IS STARTING. WAA IS USUALLY A BETTER SET-UP FOR PCPN AND
GIVEN OLD BOUNDARIES SHLD BE FLOUNDERING ACRS OUR CWA...WE WILL KEEP
THE CHC IN DURG THE DAY. THE SHRT WV THE GFS HAS COMG THRU THRU MON
MRNG FOR NOW IS DOING LTL IN AR AND WE WILL LEAVE LATE SUN NGT DRY.
THE PTNL FOR MORE CLDS MAY KEEP MON/S MAX TEMPS BLO EXCESSIVE HEAT
WRNG CRIT...BUT NOT BY MUCH AND WE MAY HAVE TO REACCESS THIS.

WHAT SO CALLED BREAK THERE IS FROM THE HEAT SHLD END ON MON AS
HOTTER AND MORE HUMID AIR ARRIVES B4 A MORE SIGNIFICANT CFP DURG THE
MIDWEEK PERIOD. WE HAVE SLOWED THE GFS SOLN A BIT GIVEN THE 00Z MED
RNG MDLS ARE SLOR AND FOR NOW WILL ALSO KEEP NEXT SAT DRY. SOLN IS
PRETTY CLOSE TO HPC AND BY THU MRNG WE SHLD BE ON THE N SIDE OF THE
LOW AND TOO STABLE FOR THUNDER. WE ARE LOOKING FORWARD TO THE MDL
RESOLUTION FOR THE END OF THE WEEK. THERE HAS NOT BEEN MUCH NORMAL
WX AROUND HERE.

TU ALL AND HPC FOR COLL...ESP WITH RESPECT TO THU/S SOLN.

.PHI...
DE...EXCESSIVE HEAT WARNING THRU SUNDAY ZONE DEZ001.
MD...NONE.
NJ...EXCESSIVE HEAT WARNING THRU SUNDAY NJZ015...NJZ017>019.
PA...EXCESSIVE HEAT WARNING THRU SUNDAY FOR ZONES PAZ067>071.
MARINE...NONE.

TFG
Hazardous weather outlook, Jul 5, 2:15 AM EST, 13 hours 35 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES THIS AFTERNOON
ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A HEAT
ADVISORY HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS. IN
ADDITION...ALL AREAS TO THE NORTH AND WEST SHOULD ALSO SEE THE HEAT
INDEX RISE WELL INTO THE 90S. EVEN COASTAL AREAS WILL GET HOT TODAY
BEFORE ANY SEABREEZE DEVELOPS.

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD DEVELOP STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT
SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RNS

The radar

The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Philadelphia

When
July 5, 3:50 PM EST
Where
Philadelphia County, Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.950, -75.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376594.